Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Duluth, MN

June 17, 2018Burnett County, Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 17, 2018, 3:42 PM CDT for Burnett County, Washburn County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2018, 3:42 PM CDT (20:42 UTC)
Expired
Jun 17, 2018, 4:15 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burnett County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 107 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:39 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 1:39 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
139 PM CDT Sun Jun 17 2018

.SHORT TERM...(This evening through Monday)
Issued at 138 PM CDT Sun Jun 17 2018

Strong to severe storms from far northeast Minnsota to near the
Aitkin/Brainerd Lakes region were moving east this afternoon.
Beside the severe threat, the storms are producing very heavy rain
with a quick 1 to 2 inches being estimated by radar. Storms may
track over the same areas leading to potentially 4 to 6 inches of
rain, especially over northwest Wisconsin. The higher amounts
should affect smaller areas but will exacerbate the flooding
issues ongoing.

.LONG TERM...(Monday night through Saturday)
Issued at 322 AM CDT Sun Jun 17 2018

Quieter stretch of weather to begin the long term. Chance of
showers and thunderstorms returns Friday night and Saturday.

The persistent baroclinic zone which brought heavy rain to the
Northland over the past several days will move away from the area
Monday night. High pressure is forecast to build into the region
with temperatures near to slightly above normal. Upper-level flow
will be focused well to our south with weak winds overhead.
Thunderstorm chances return to the picture Friday evening as an
upper-level jet streak moves through the Four Corners region and
into the Central Plains. Showers and thunderstorms are forecast
to develop over much of the nation's midsection. The resultant
pressure perturbation will evolve into a slow-moving cutoff low.
The GFS and ECMWF meander this feature northward toward the
western Great Lakes for the weekend while the GEM produces a more
progressive evolution. Held onto the consensus blend for POPs,
which brings slight chance into the southern zones Friday evening
and a chance of showers/storms to the remainder of the Northland
Saturday and Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun Jun 17 2018

A slow moving frontal boundary will produce more showers/storms
into the late evening hours over parts of the Northland.
Conditions varied from VFR to IFR in spots with most areas
settling into the MVFR to low VFR range through the afternoon.
Storms will cause IFR conditions and some may be severe producing
large hail, damaging winds, and a tornado. Very heavy rain will
also occur.

Conditions will gradually improve from north to south tonight
into Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  58  74  54 /  90  60  10   0
INL  72  51  77  50 /  60  20   0   0
BRD  80  59  77  57 /  80  50  10  10
HYR  86  61  75  54 /  80  80  20  10
ASX  82  57  72  50 /  90  80  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Monday afternoon for WIZ001>004-
     006>009.

MN...Flash Flood Watch through Monday afternoon for MNZ019-035>038.

LS...None.
&&

SHORT TERM...Melde
LONG TERM...Huyck
AVIATION...Melde
Hazardous weather outlook, Jun 17, 12:11 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1211 PM CDT Sun Jun 17 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1211 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

The potential for flooding and severe thunderstorms will continue
across the Northland today and tonight.

A Flash Flood Watch remains in effect for northwest Wisconsin and
parts of northern Minnesota. Thunderstorms will be on the increase
through the afternoon and evening and decrease later tonight.
Heavy rain will again be possible, especially across the already
hard hit areas of northwest Wisconsin.

Severe thunderstorms will also be possible this afternoon through
the evening, especially in an area from east central Minnesota
into northern Wisconsin. Large hail, damaging winds, and a tornado
will all be possible.

Flash Flood watches and Flood warnings are in effect for portions
of the Northland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across northwest Wisconsin on Monday
morning. Thunderstorms will again be possible from Friday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon into the evening.

LSZ121-140>148-181100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1211 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this morning and again this afternoon
and tonight. Some storms may be strong to severe with large hail,
gusty winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 17, 3:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     4 SSE LIBBY             46.73N 93.31W
06/17/2018                   AITKIN             MN   EMERGENCY MNGR

            TREES DOWN ALONG HIGHWAY 65 SPORADICALLY
            FROM LIBBY TO MCGREGOR. TIME ESTIMATED FROM
            RADAR.

&&

WL
Local storm report, Jun 17, 3:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       3 SSW BRUNO             46.24N 92.68W
06/17/2018  M2.90 INCH       PINE               MN   CO-OP OBSERVER

            TOTAL RAINFALL ACCUMULATION TODAY. SINCE 630
            AM AN ADDITIONAL 1.2 INCHES OF RAIN
            ACCUMULATED.

&&

WL
Local storm report, Jun 17, 3:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HEAVY RAIN       3 E PAYNE               47.10N 92.53W
06/17/2018  M3.00 INCH       ST. LOUIS          MN   PUBLIC

            TOTAL RAINFALL ACCUMULATION SINCE 12 PM
            YESTERDAY.

&&

WL
Local storm report, Jun 17, 3:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HEAVY RAIN       4 E ISLAND LAKE         47.00N 92.11W
06/17/2018  M1.23 INCH       ST. LOUIS          MN   PUBLIC

&&

WL
Local storm report, Jun 17, 3:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 ESE BENNETT           46.43N 91.81W
06/17/2018  E0.50 INCH       DOUGLAS            WI   PUBLIC

            REPORT RELAYED VIA MPING.

&&

WL
Special weather statement, Jun 17, 3:39 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
339 PM CDT SUN JUN 17 2018

WIZ002-003-172100-
Bayfield-Ashland-
339 PM CDT SUN JUN 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BAYFIELD
AND NORTHWESTERN ASHLAND COUNTIES INCLUDING ALL OF THE APOSTLE
ISLANDS...

At 339 PM CDT, strong thunderstorms were along a line extending from
11 miles north of Sand Island, to Sand Bay, to 9 miles south of
Cornucopia, and moving east at 45 mph.

Wind gusts up to 50 mph, half-inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Ashland, Washburn, Barksdale, Bayfield, La Pointe, Sand Island,
Cornucopia, Madeline Island, Bayfield Peninsula Sea Caves, Odanah,
Sand Bay, Red Cliff, Herbster, Big Bay State Park, Stockton Island,
New Odanah, Apostle Islands National Lake Shore, Red Cliff
Reservation, Outer Island, and Bad River Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4701 9036 4694 9046 4692 9039 4687 9042
      4673 9072 4661 9046 4658 9048 4666 9137
      4691 9117 4692 9108 4696 9109 4702 9100
      4704 9094 4702 9083 4711 9075 4709 9067
      4711 9056 4705 9051 4710 9047 4709 9035
TIME...MOT...LOC 2039Z 268DEG 40KT 4714 9090 4692 9089 4672 9110

 Miller

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:12 PM CDTAreal Flood AdvisoryDLHSaint Louis3 hr
Jun 16, 9:58 PM CDTSpecial Weather StatementDLHCarlton17 min
Jun 16, 10:09 PM CDTSpecial Weather StatementDLHCass36 min
Jun 16, 10:19 PM CDTSpecial Marine WarningDLH41 min
Jun 16, 10:20 PM CDTSpecial Weather StatementDLHAitkin, Carlton10 min
Jun 16, 10:46 PM CDTSpecial Weather StatementDLHAitkin, Carlton, Cass, Crow Wing29 min
Jun 16, 10:50 PM CDTSpecial Weather StatementDLHAitkin, Carlton, Crow Wing25 min
Jun 16, 11:06 PM CDTFlash Flood WarningDLHAitkin, Carlton, Pine5 hr
Jun 16, 11:11 PM CDTFlash Flood WarningDLHCass, Crow Wing4 hr
Jun 16, 11:24 PM CDTSpecial Weather StatementDLHCarlton21 min
Jun 17, 12:11 AM CDTFlash Flood Warning EmergencyDLHCarlton, Pine5 hr
Jun 17, 3:17 AM CDTAreal Flood AdvisoryDLHCass, Crow Wing3 hr
Jun 17, 3:59 AM CDTAreal Flood WarningDLHAitkin, Carlton, Pine3 hr
Jun 17, 5:02 AM CDTAreal Flood WarningDLHCarlton, Pine48 hr
Jun 17, 7:28 AM CDTAreal Flood WarningDLHAitkin, Carlton, Pine4 days
Jun 17, 11:36 AM CDTSpecial Weather StatementDLHCrow Wing9 min
Jun 17, 11:57 AM CDTSpecial Weather StatementDLHCrow Wing18 min
Jun 17, 12:18 PM CDTSpecial Weather StatementDLHAitkin12 min
Jun 17, 12:30 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton30 min
Jun 17, 12:33 PM CDTSpecial Weather StatementDLHCrow Wing12 min
Jun 17, 12:43 PM CDTSpecial Weather StatementDLHCrow Wing17 min
Jun 17, 1:01 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis29 min
Jun 17, 1:09 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing36 min
Jun 17, 1:32 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis43 min
Jun 17, 1:46 PM CDTSpecial Weather StatementDLHAitkin14 min
Jun 17, 1:47 PM CDTSpecial Weather StatementDLH13 min
Jun 17, 1:53 PM CDTSpecial Marine WarningDLH67 min
Jun 17, 1:53 PM CDTSevere Thunderstorm WarningDLHSaint Louis22 min
Jun 17, 2:05 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine25 min
Jun 17, 2:16 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis29 min
Jun 17, 2:23 PM CDTSpecial Weather StatementDLHLake22 min
Jun 17, 2:25 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis35 min
Jun 17, 2:29 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine31 min
Jun 17, 2:41 PM CDTAreal Flood AdvisoryDLHSaint Louis2 hr
Jun 17, 2:51 PM CDTAreal Flood AdvisoryDLHLake, Saint Louis114 min
Jun 17, 3:00 PM CDTSpecial Marine WarningDLH60 min
Jun 17, 3:01 PM CDTSevere Thunderstorm WarningDLHPine44 min
Jun 17, 3:31 PM CDTSpecial Marine WarningDLH79 min
Jun 16, 8:41 PM CDTSpecial Weather StatementDLHBurnett19 min
Jun 16, 8:59 PM CDTSpecial Weather StatementDLHDouglas16 min
Jun 16, 9:22 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn23 min
Jun 16, 10:02 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn28 min
Jun 16, 10:25 PM CDTSpecial Weather StatementDLHAshland20 min
Jun 16, 10:39 PM CDTFlash Flood WarningDLHAshland, Bayfield, Burnett, Douglas, Iron, Sawyer and 1 more8 hr
Jun 16, 11:46 PM CDTFlash Flood Warning EmergencyDLHBayfield5 hr
Jun 17, 4:33 AM CDTAreal Flood WarningDLHBurnett, Price, Sawyer, Washburn3 hr
Jun 17, 6:27 AM CDTAreal Flood WarningDLHAshland, Bayfield, Douglas48 hr
Jun 17, 2:53 PM CDTSevere Thunderstorm WarningDLHDouglas22 min
Jun 17, 3:17 PM CDTSpecial Weather StatementDLHBayfield13 min
Jun 17, 3:36 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn24 min
Jun 17, 3:39 PM CDTSpecial Weather StatementDLHBayfield21 min
Jun 17, 3:47 PM CDTFlash Flood WarningDLHBayfield, Douglas3 hr
Jun 17, 3:57 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer78 min
Jun 17, 4:14 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn31 min
Jun 17, 4:22 PM CDTSpecial Weather StatementDLHBurnett23 min
Jun 17, 4:23 PM CDTFlash Flood WarningDLHAshland, Bayfield, Iron3 hr
Jun 17, 4:34 PM CDTSpecial Weather StatementDLHSawyer11 min
Jun 17, 4:48 PM CDTSpecial Weather StatementDLHSawyer, Washburn27 min
Jun 17, 4:59 PM CDTAreal Flood AdvisoryDLHBayfield, Sawyer3 hr
Jun 17, 5:02 PM CDTSpecial Weather StatementDLHPrice13 min
Jun 17, 5:15 PM CDTSpecial Weather StatementDLHSawyer30 min
Jun 17, 5:17 PM CDTSpecial Weather StatementDLHIron28 min
Jun 17, 5:43 PM CDTSpecial Weather StatementDLHPrice17 min
Jun 17, 6:03 PM CDTSpecial Weather StatementDLHPrice12 min
Jun 17, 6:17 PM CDTSpecial Weather StatementDLHPrice13 min
Jun 17, 6:33 PM CDTSpecial Weather StatementDLHPrice12 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.